Maryland, 2003Flash Flooding and Damaging Winds in Maryland, May 31, 2003
May 31, 2003 · NWS LWX · 13 events in 6 counties and zones
Thunderstorms with high winds, heavy rainfall, and frequent lightning moved through Central and Western Maryland during the afternoon and evening of the 31st. In Washington County, several trees were downed across the county.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $212,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with high winds, heavy rainfall, and frequent lightning moved through Central and Western Maryland during the afternoon and evening of the 31st. In Washington County, several trees were downed across the county. Several roads were also flooded, including Ed Sears Road. In Frederick County, heavy downpours caused a pond to overflow in Knoxville. A new home near the pond was damaged by the high water. Street flooding was also reported in town. Flooding was also reported on Interstate 270 near the Montgomery County border. Pea to marble sized hail fell in Frederick. Also in Frederick, a wind gust of 53 MPH was recorded and a tree was downed onto a car on West College Parkway. In Carroll County, small streams overflowed their banks. Flooding was reported on Twin Arch Road in Mt. Airy. Trees were downed in Winfield on Dennings, Buckhorn, and John Pickett roads. A home in Marriottsville burned to the ground after being struck by lightning. In Montgomery County, wires were downed onto Route 108 near New Hampshire Avenue in Olney. Large tree branches were downed onto cars in Gaithersburg. Minor flooding was reported in a parking lot and a field in Germantown. Minor flooding was also reported on Route 355 near Route 118. In Anne Arundel County, tree limbs were downed onto electrical wires in Arnold. In Prince George's County, a wind gust of 61 MPH was recorded at Andrews Air Force Base. Power outages were reported along Walker Mill Road and Marlboro Pike. A portion of Route 50 between routes 197 and 301 in Bowie was closed for 30 minutes after a backed up storm drain caused flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 9:30 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, May 31, 9:30 AM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 31 2003
CURRENT FORECAST REALLY HAS A GOOD HANDLE ON SITUATION. FIRST AREA
OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE EASTERN ZONES AT THIS
TIME. RADAR SHOWS SECOND AREA OF DEVELOPING STORMS WELL TO OUR WEST
AND MOVING EAST. SOME BREAKS IN THE CLOUDS NOTED OVER THE WESTERN
AND CENTRAL ZONES. THIS WILL HELP WITH DESTABILIZATION FOR THE LATER
STORMS. BEST TIME FOR SEVERE WEATHER APPEARS TO BE BETWEEN 18Z AND
22Z. LATEST DISCUSSION FROM SPC KEEPS SOUTHERN PORTION OF THE
FORECAST AREA IN A MODERATE RISK AND SVR ALREADY MENTIONED IN THE
ZONES. WILL ONLY MAKE A FEW WORDING CHANGES. CPW
......PREVIOUS DISCUSSION..................
WV SHOWS STRONG SHORTWAVE WHICH PRODUCED A SEVERE WEATHER OUTBREAK
ACROSS THE MIDWEST YESTERDAY SPINNING SOUTHEAST OF CHICAGO. BAND OF
THUNDERSTORMS LAYS ON THE SOUTHEAST PORTION OF THE VORT MAX WITH
WARM ADVECTION SHOWERS BLOSSOMING OVER THE OHIO VALLEY. 120 KT 250MB
JET DIVING INTO MIDWEST...WITH 70 KT 500MB JET OVER SOUTHERN
ILLINOIS AT THE BASE OF THE MID LEVEL TROUGH.
FIRST CONCERN IS THE ORGANIZATION AND EVOLUTION OF THUNDERSTORMS FOR
THIS AFTERNOON. THIS SYSTEM IS VERY STRONG DYNAMICALLY. SHEAR
PROFILES ARE DECENT WITH 0-6KM/0-3KM SHEAR ON THE ORDER OF 45/30
KTS. WITH THE APPROACH OF A SLIGHTLY DEEPENING SURFACE LOW...WARM
SECTOR HELICITY VALUES WILL BE HIGH DUE TO BACKED LOW LEVEL WINDS
AND 925MB/850MB WIND SPEEDS NEAR 30/40 KTS. FORECAST SOUNDINGS SHOW
THERMODYNAMICS BETTER HERE THAN IN THE MIDWEST YESTERDAY...WITH
CAPES AT OR ABOVE 1000 J/KG. OTHER THINGS TO CONSIDER ARE LCL
HEIGHTS BELOW 2000 FT...STEEP LOW LEVEL LAPSE RATES AND DEEP LAYER
VERTICAL MOTION ASSOCIATED WITH SHORTWAVE.
ON THE FLIP SIDE HAVE TO BALANCE THE ABOVE WITH POSSIBILITY THAT THE
SYSTEM IS TOO STRONG DYNAMICALLY (ESPECIALLY NORTHERN CWA).
DIVERGENCE IS INCREASING TO THE POINT THAT THE PRECIPITATION SHIELD
IS GETTING RATHER LARGE. THE ONCE FOCUSED LINE OF THUNDERSTORMS
ALONG THE VORT MAX IS NOW BECOMING MORE AND MORE UNORGANIZED. THIS
LENDS THE IDEA THAT A LARGER LESS ORGANIZED SHIELD OF PRECIPITATION
WILL STEAL INSTABILITY AS VERTICAL MOTION FIELDS BECOME LESS AND
LESS FOCUSED OVER MD/NORTHERN VA. GIVEN ALL THE ABOVE...THE BEST
THREAT OF SEVERE WEATHER LAYS ACROSS OUR SOUTHERN AND EASTERN ZONES
DURING THE LATE AFTERNOON HOURS.
SURFACE LOW DEEPENS OVERNIGHT OFF THE NEW JERSEY COAST. THIS WILL
ALLOW MOISTURE TO REMAIN IN PLACE WITH A CHANCE OF LIGHT RAIN
SHOWERS OVERNIGHT. PRESSURE GRADIENT WILL BECOME TIGHT...AND WITH
THE ARRIVAL OF LOW LEVEL COLD ADVECTION...WINDS WILL BECOME GUSTY
FROM THE NORTHWEST AFTER MIDNIGHT. A SMALL CRAFT ADVISORY AND
POSSIBLY A WIND ADVISORY OVER LAND WILL BE NEEDED SATURDAY NIGHT.
...THANKS FOR COORD STORM PREDICTION CENTER...
ROGOWSKI
.LONG TERM SUN THRU FRI...
JUNE WILL COME IN LIKE A LION IT SEEMS.
MODELS BEGIN THE PERIOD PRETTY CLOSE. BOTH SHOW SFC LOW CENTERED S
OF LONG ISLAND...WITH THE GFS BEING A LTL FASTER. BOTH SHOW ABUNDANT
WRAPAROUND MOISTURE STILL IN PLACE BUT DEPARTING. WILL GO FOR CLRG
ALL ZONES FOR SUNDAY. NOT OUT OF THE QUESTION THAT SOME LINGERING
SCT SHRA COULD STILL BE AROUND EARLY IN THE E AND N. FWC AND MAV
POPS QUITE LOW FOR SUNDAY SO WILL LEAVE OUT FOR NOW. MAIN WX FEATURE
FOR SUNDAY WILL BE THE WIND. MODELS SHOW AT LEAST AN E/W 10 MB DIFF
IN PRESSURE ACRS THE CWA IN THE MORNING. THINK THE WINDS ARE REALLY
GOING TO ROAR FOR A PERIOD LATE TNGT AND ESPECIALLY DRG THE DAY
SUNDAY ONCE THE SUN BREAKS OUT. NGM MOS FOR MRB SHOWS SUSTAINED
WINDS OF 31 KT LATE MORNING INTO THE AFTN (36 MPH).
GRADIENT GRADUALLY WEAKENS LATE SUNDAY INTO MONDAY. LOOKS QUITE DRY
WITH MEAN RH VALUES BLO 20 PCT BY 12Z MON OVER A LARGE PTN OF THE
AREA. CLR SUN NGT AND MSUNNY MONDAY.
ETA AND GFS DEPART GREATLY MON NGT AND TUE. ETA SHOWS A SFC
CIRCULATION MVG E ACRS NC MON NGT INTO TUE. GFS HAS NO SFC LOW
...AND KEEPS ENHANCED MOISTURE SUPRESSED S. PREFER NOT TO YO-YO THE
FCST ON ONE ETA RUN. GFS MORE CONSISTENT. SHD AT LEAST BE A FEW MORE
CLDS ON TUE HOWEVER.
NO CHG TO REMAINDER OF THE FCST. 120 HR GFS SHOWS SOME WEAK LIFT
WED AFTN...MAINLY IN THE W AND N. DOESNT LOOK LIKE A WASHOUT
HOWEVER. WILL KEEP LOW CHC SHRA GOING. YET ANOTHER H5 LOW SETS UP TO
OUR NW BY LATE NEXT WEEK...IF THE GFS IS CORRECT. POSITION IS
FURTHER NW THAN PREV LOWS...SO IT SHOULD NOT BE AS CHILLY AS IT HAS
BEEN AT TIMES PAST FEW WEEKS WHEN WE WERE IN THE SOUP.
RDH
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 31, 11:40 AM EST, 3 hours 4 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 AM EDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE
POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE
FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST.
.DAYS TWO THROUGH SEVEN...
IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF
LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT
INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH
RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE
REQUIRED LATE TONIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON.
CPW
In the hours before
Special weather statement, May 31, 10:15 AM EST, 4 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-312200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT SAT MAY 31 2003
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
A STRONG COLD FRONT WILL MOVE CROSS THE MID ATLANTIC REGION THIS
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THIS BOUNDARY.
THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF THE FRONT. THERE
WILL ALSO BE STRONG WIND SHEAR. THIS MEANS THAT WINDS IN THE
ATMOSPHERE INCREASE IN SPEED AND TURN CLOCKWISE WITH HEIGHT. THESE
COMBINED INGREDIENTS CAN CAUSE THUNDERSTORMS TO BECOME SEVERE.
THE GREATEST RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING IS
FROM METRO WASHINGTON SOUTH AND EAST.
BE ALERT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL IN ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
HAVE FLASHLIGHTS AND OTHER BATTERY POWERED APPLIANCES HANDY IN CASE
ELECTRICITY IS INTERRUPTED.
IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM...REMEMBER THAT THE
SAFEST PLACE TO BE IS INSIDE A REINFORCED STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME...
ESPECIALLY A BASEMENT...OFFER THE BEST PROTECTION FROM TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
UPDATES.
CPW
Special weather statement, May 31, 1:11 PM EST, 1 hour 33 minutes before
WVZ050-311915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SAT MAY 31 2003
AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
EAST OF LEVELS...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED
ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
Event by event
7 thunderstorm wind, 3 flash flood, 2 heavy rain, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- May 31, 2:44 PM EST
- Where
- Washington County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.617, -77.767
Several trees were downed across the county.
Thunderstorm Wind, Frederick
- When
- May 31, 3:20 PM EST
- Where
- Frederick County, Frederick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- NEWSPAPER
- Coordinates
- 39.417, -77.417
A tree was downed onto West College Parkway.
Thunderstorm Wind, Carroll
- When
- May 31, 3:40 PM EST
- Where
- Carroll County, Winfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.450, -77.050
Trees were downed onto three roads. The time was estimated.
Flash Flood, Carroll
- When
- May 31, 4:30 PM EST to 5:30 PM EST
- Where
- Carroll County, Westminster
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Small streams overflowed their banks. Twin Arch Road was flooded.
Flash Flood, Frederick
- When
- May 31, 4:30 PM EST to 5:30 PM EST
- Where
- Frederick County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A portion of Interstate 270 was flooded near the Montgomery County line.
Flash Flood, Frederick
- When
- May 31, 4:44 PM EST to 6:00 PM EST
- Where
- Frederick County, Knoxville
- Reported by
- NEWSPAPER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Streets were flooded and a home was damaged after a pond overflowed.
Heavy Rain, Montgomery
- When
- May 31, 5:00 PM EST to 6:00 PM EST
- Where
- Montgomery County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Minor flooding was reported in a parking lot and field. Minor flooding was also reported on Route 355 at Route 118.
Thunderstorm Wind, Montgomery
- When
- May 31, 5:10 PM EST
- Where
- Montgomery County, Olney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.150, -77.067
Wires were downed onto Route 108.
Thunderstorm Wind, Montgomery
- When
- May 31, 5:15 PM EST
- Where
- Montgomery County, Gaithersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.133, -77.200
Large tree branches were downed onto cars.
Heavy Rain, Prince George'S
- When
- May 31, 6:00 PM EST to 7:00 PM EST
- Where
- Prince George'S County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Route 50 had to be shut down for 30 minutes due to flooding caused by a clogged drain.
Thunderstorm Wind, Prince George'S
- When
- May 31, 6:30 PM EST
- Where
- Prince George'S County, Andrews Afb
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.800, -76.883
A 61 MPH wind gust was recorded.
Thunderstorm Wind, Anne Arundel
- When
- May 31, 6:51 PM EST
- Where
- Anne Arundel County, Arnold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.033, -76.500
Tree limbs were felled onto power lines.
Lightning, Carroll
- When
- May 31, 11:27 PM EST
- Where
- Carroll County, Sykesville
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
A two story home in Marriottsville burned to the ground after being struck by lightning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Colorado, May 31, 20031 death · 1 injured · 53 kt wind · 2 events
- Rip Current in Florida, May 31, 20031 death · 1 event
- Damaging Wind in North Carolina, May 31, 2003$750,000 · 87 kt wind · 1 event
- Damaging Wind in North Carolina, May 31, 2003$250,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 31, 2003$120,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, May 31, 2003$100,000 · 1 event
- Hail in North Carolina, May 31, 2003$75,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, May 31, 2003$65,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, May 31, 20031 injured · $40,000 · 1.25 in hail · 3 events
- Damaging Wind in South Carolina, May 31, 2003$50,000 · 75 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2003$24,000 · 1.75 in hail · 5 events
- Damaging Wind in North Carolina, May 31, 2003$25,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370106, 5370110, 5370107, 5370108, 5370109, 5370114, 5370111, 5370112, 5370113, 5370094, 5370095, 5370096, 5370097.